Vermont, 2006

Hail and Damaging Winds in Vermont, August 7, 2006

August 7, 2006 · NWS BTV · 3 events in 1 county or zone

A relatively strong westerly low-level flow interacted with a moderately unstable airmass across northern New York and northern Vermont on the afternoon of the 7th. The end result was scattered thunderstorms across the region, including a long-lived supercell structure that developed over Clinton county, New York and moved across Vermont into Orleans county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A relatively strong westerly low-level flow interacted with a moderately unstable airmass across northern New York and northern Vermont on the afternoon of the 7th. The end result was scattered thunderstorms across the region, including a long-lived supercell structure that developed over Clinton county, New York and moved across Vermont into Orleans county. This storm brought strong winds and penny size hail to Craftsbury before proceeding into Glover with damaging winds, that knocked down trees and powerlines that blocked access to Barton along Route 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 7, 4:20 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 7, 4:20 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
520 PM EDT MON AUG 7 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
MAIN CHALLENGE FOR THE NEXT FEW DAYS IS OCCURRING RIGHT NOW WITH
SCTD SEVERE THUNDERSTORMS THAT WILL LAST INTO THE EVENING
HOURS...MAINLY NRN PTN OF CWA. EXPECT RATHER LMTD COVERAGE SINCE
MSTR DEPTH IS LMTD...LW LVL DIRECTIONAL CNVGC WILL BE SHORT-LIVED
AND UPR TROF IS STILL LAGGING WELL BEHIND IN ONTARIO. BY
MIDNIGHT...ALL WINDS WILL BECOME NNW AND SHOWERS WILL BE
DIMINISHING ALL AREAS.

COLD ADVECTION WILL DOMINATE THRU TUES. PARTIAL CLEARING MAY BE A
LTL SLOW TO OCCUR ON TUES MRNG AND A DIURNAL INCREASE OF CLOUDINESS
AND A FEW LIGHT SHOWERS ARE POSSIBLE OVER HIGHER TERRAIN DURING
EARLY AFTN.

TUES NGT WILL BE A CLEAR...CALM...RADIATIONAL NIGHT WITH CHILLY
TEMPERATURES AND SOME LOCAL PATCHY FOG.

WED SHOULD STILL BE PARTLY SUNNY WITH SOME GRADUAL WARMING ON
WEDNESDAY AND BEFORE REINFORCING COLD FRONT DROPS SOUTHWARD INTO
THE AREA BY EARLY THURSDAY WITH CHC OF SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXPECT SHOWERS TO CLEAR THURSDAY EVENING FOLLOWING A COLD FRONTAL
PASSAGE.  FRIDAY INTO SATURDAY THE AREA WILL BE UNDER INFLUENCE OF
COLD CYCLONIC UPR FLOW AROUND WELL DVLPD UPR LOW IN THE CANADIAN
MARITIMES.  FORTUNATELY...WITH SFC HIGH PRESSURE BUILDING IN WELL
ANTICIPATE SGNFT WRAP-AROUND MSTR WILL REMAIN MOSTLY IN MAINE.
EXPECT CHILLY TEMPS ONLY IN THE 60S ON FRIDAY...A BIT BELOW
GUIDANCE.

WITH SFC HIGH OVERHEAD...SUNDAY WILL BE SUNNY AND MILD.  THERE IS
SOME RISK THAT NEXT COLD FRONT FROM THE GREAT LAKES WILL BE CLOSE
ENOUGH FOR CHC SHOWERS AND THUNDERSTORMS BY MONDAY AFTN.

GUIDANCE CONSISTENT FROM RUN-TO-RUN AND BETWEEN GFS AND EUROPEAN
MODELS.

&&

.AVIATION...
CONVECTIVE THREAT INTO EARLY TNGT...SEEMS TO BE INITIALLY WELL
FOCUSED CLOSE TO THE CANADIAN BRDR...BUT WILL SLIDE ESEWRD ACROSS
ALL OF NRN VT.  AFTER THE LOCALLY SEVERE THUNDERSTORMS...GOOD
GRADIENT OF COLD ADVECTION DVLPS BY EARLY TNGT AND ONLY SCT TO BKN
STRATOCU EXPECTED UNTIL AFTER MIDNIGHT...THEN MORE WIDESPREAD BKN
TO OVC STRATOCU POSSIBLE LATE TNGT AND INTO EARLY TUES AM AS UPR
TROF FINALLY MOVES THRU THE AREA AND OROGRAPHIC LIFT PERSISTS ON
NLY FLOW.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...REB
LONG TERM...REB
AVIATION...REB
Hazardous weather outlook, Aug 7, 4:19 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
519 AM EDT MON AUG 7 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-080930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
519 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS IN EXCESS
OF 50 MPH...BUT LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 7, 2:19 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
319 PM EDT MON AUG 7 2006

VTZ001-005-006-017-072015-
GRAND ISLE-LAMOILLE-EASTERN CHITTENDEN-WESTERN CHITTENDEN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH
BURLINGTON AND WINOOSKI
319 PM EDT MON AUG 7 2006

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COLCHESTER POINT...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR COLCHESTER...ESSEX CENTER BY 330 PM...
NEAR JERICHO BY 340 PM...NEAR UNDERHILL STATE PARK BY 400 PM AND NEAR
JOHNSON BY 410 PM.

HEAVY DOWNPOURS AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM. IF OUTSIDE...SEEK SHELTER UNTIL THE STORMS HAVE PASSED.

LAHIFF
Special weather statement, Aug 7, 2:32 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
332 PM EDT MON AUG 7 2006

NYZ028-031-VTZ001-002-016-072030-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CLINTON-WESTERN
CLINTON-
INCLUDING...ST. ALBANS AND SWANTON
332 PM EDT MON AUG 7 2006

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES WEST OF SCIOTA...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR CHAZY BY 350 PM...NEAR ISLE LA MOTTE...
ROUSES POINT BY 400 PM...NEAR SOUTH ALBURGH...ALBURGH BY 410 PM...
NEAR HIGHGATE SPRINGS...SWANTON BY 420 PM AND NEAR HIGHGATE FALLS BY
430 PM.

SMALL HAIL...BRIEF HEAVY RAINFALL...AND WIND GUSTS OF 35 MPH OR
HIGHER MAY ACCOMPANY THE THUNDERSTORMS THROUGH 430 PM ACROSS
CLINTON COUNTY NEW YORK...AND GRAND ISLE...AND FRANKLIN COUNTY
VERMONT.

BANACOS
Special weather statement, Aug 7, 3:37 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
437 PM EDT MON AUG 7 2006

NYZ026-029-087-072130-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-
INCLUDING...CANTON AND POTSDAM
437 PM EDT MON AUG 7 2006

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LISBON...MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR MORLEY...CANTON BY 450 PM...NEAR WEST
POTSDAM...6 MILES SOUTH OF MADRID BY 500 PM...NEAR POTSDAM...6 MILES
SOUTH OF NORWOOD BY 510 PM...7 MILES NORTH OF COLTON BY 520 PM...6
MILES WEST OF HOPKINTON AND 7 MILES SOUTH OF STOCKHOLM CENTER BY 530
PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF
Special weather statement, Aug 7, 3:47 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT MON AUG 7 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-080300-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
447 PM EDT MON AUG 7 2006

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR VERMONT AND
NORTHERN NEW YORK UNTIL 11 PM EDT...

AS OF 445 PM...SEVERE THUNDERSTORMS HAVE ALREADY AFFECTED PORTIONS
OF THE NORTHERN CHAMPLAIN VALLEY WITH LARGE HAIL AND DAMAGING
WINDS. A SURFACE COLD FRONT IN COMBINATION WITH A DISTURBANCE IN
THE JET STREAM WINDS ALOFT AND A WARM AND UNSTABLE AIRMASS WILL
CONTINUE THE THREAT OF DEVELOPING STRONG TO SEVERE THUNDERSTORMS
THROUGH 11 PM.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
ISOLATED LARGE HAIL WITH THE STRONGER STORMS...WITH DANGEROUS
CLOUD TO GROUND LIGHTNING AS WELL. AT FIRST SIGNS OF THUNDERSTORMS...
SEEK SAFE SHELTER IMMEDIATELY UNTIL THE STORMS HAVE PASSED.

PLEASE REPORT HAIL OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL-FREE...1-877-633-6772...WHEN YOU CAN DO SO
SAFELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

SLW
Local storm report, Aug 7, 3:53 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
453 PM EDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 S CHAZY               44.87N 73.43W
08/07/2006                   CLINTON            NY   POST OFFICE

            TREES DOWN SOUTH OF TOWN CENTER

0350 PM     TSTM WND DMG     2 W CHAZY               44.88N 73.47W
08/07/2006                   CLINTON            NY   COUNTY OFFICIAL

            TREES AND POWERLINES DOWN ON MINOR FARM ROAD WEST OF
            INTERSTATE 87.

0350 PM     HAIL             CHAZY                   44.88N 73.43W
08/07/2006  E0.88 INCH       CLINTON            NY   POST OFFICE

            NICKEL SIZE HAIL REPORTED

0400 PM     TSTM WND DMG     ISLE LA MOTTE           44.87N 73.33W
08/07/2006                   GRAND ISLE         VT   LAW ENFORCEMENT

            TREES DOWN

&&

SLW
Special weather statement, Aug 7, 4:27 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
527 PM EDT MON AUG 7 2006

NYZ027-028-030-031-VTZ001-002-072230-
GRAND ISLE-WESTERN FRANKLIN-NORTHERN FRANKLIN-EASTERN CLINTON-WESTERN
CLINTON-SOUTHERN FRANKLIN-
INCLUDING...ALBURGH...ALBURGH CENTER...ALBURGH DUNES STATE PARK...
ALBURGH SPRINGS...ALTONA...BRAINARDSVILLE...BURKE...CANNON CORNERS...
CHAMPLAIN...CHATEAUGAY...CHAZY...CHAZY LANDING...CHURUBUSCO...
EARLVILLE...EAST ALBURGH...ELLENBURG...ELLENBURG CENTER...ELLENBURG
DEPOT...EXIT 41 I87...EXIT 42 I87...EXIT 43 I87...HARRIGAN...IRONA...
ISLE LA MOTTE...MOOERS...MOOERS FORKS...NORTH BURKE...NORTH HERO
STATE PARK...ROUSES POINT...SCIOTA...SOUTH ALBURGH AND WEST SWANTON
527 PM EDT MON AUG 7 2006

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF BRAINARDSVILLE...MOVING EAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR CHURUBUSCO BY 540 PM...NEAR ELLENBURG
DEPOT BY 550 PM...NEAR SCIOTA BY 610 PM...NEAR ROUSES POINT...CHAZY
BY 620 PM AND NEAR ALBURGH BY 630 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF

The radar

The Burlington radar (KCXX), 66 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Orleans

When
August 7, 4:55 PM EST
Where
Orleans County, 2 mi N of Craftsbury
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.667, -72.367

Thunderstorm Wind, Orleans

When
August 7, 5:05 PM EST
Where
Orleans County, Barton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.750, -72.167

Thunderstorm Wind, Orleans

When
August 7, 5:10 PM EST
Where
Orleans County, Glover
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.700, -72.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531580, 5531582, 5531581.